In seven patients with chronic debilitating gastrointestinal disease who were being given total parenteral nutrition using L-amino acids and concentrated dextrose solution, severe hypozincemia (<60 μg/dL) developed with characteristic skin lesions and alopecia. The lesions were similar to seborrheic dermatitis, and they occurred in areas of high sebaceous gland concentration. Hyperkeratotic lesions were also seen on the extensor surfaces of large joints. The skin lesions and alopecia disappeared when serum zinc values were raised to levels above 60 μg/dL, with appropriate zinc sulfate replacement. A hypothesis on the etiology and clinical manifestations is presented.
(Arch Dermatol 115:956-958, 1979)
Abou-Mourad NN, Farah FS, Steel D. Dermopathic Changes in Hypozincemia. Arch Dermatol. 1979;115(8):956–958. doi:10.1001/archderm.1979.04010080020014
Customize your JAMA Network experience by selecting one or more topics from the list below.